Montana, 2012

Damaging Wind in Montana, June 2, 2012

June 2, 2012 · NWS GGW · 1 event in 1 county or zone

The atmosphere was just unstable enough to set off some marginally severe thunderstorms along a cold front draped across Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

The atmosphere was just unstable enough to set off some marginally severe thunderstorms along a cold front draped across Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 2, 1:21 PM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 2, 1:21 PM MST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
221 PM MDT SAT JUN 2 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS THAT HAVE
DEVELOPED ACROSS THE REGION WILL SLOWLY EXIT THE AREA DURING THE
EVENING HOURS. SEVERE POTENTIAL SHOULD BE OVER BY 9PM FOR AREAS
WEST OF A LINE FROM OPHEIM TO GLASGOW TO JORDAN AND OVER BY
MIDNIGHT FOR THE REMAINDER OF THE CWA. HEAVY RAINS WITH EXITING
SHOWERS WILL BE THE MAIN ISSUES AS PRECIPITABLE WATER ON THE
MORNING UPPER AIR SOUNDING IS REACHING TOWARD 1 INCH AND DOES
BREAK 1 INCH IN THE FORECAST SOUNDINGS FOR THIS AFTERNOON. 700 MB
MIXING RATIOS SHOW A RICH... MOIST ATMOSPHERE RIVER ORIGINATING FROM
OFF THE COAST OF NORTHERN CALIFORNIA PUMPING THE ABUNDANT
MOISTURE INTO THE REGION.

SUNDAY THROUGH MONDAY... SHOWERS WILL EXIT THE AREA DURING THE
EARLY MORNING HOURS LEAVING STABLE CONDITIONS AND PARTLY CLOUDY
TO CLEAR SKIES. ANTICIPATE NEARLY CLEAR TO PARTLY CLOUDY SKIES
ALLOWING TEMPERATURES TO COOL DURING THE MORNING AND MAKE FOR A
COOLER DAY SUNDAY. HOWEVER... SUNDAY NIGHT THROUGH MONDAY A SYNOPTIC
RIDGE WILL BEGIN TO REASSERT ITS DOMINANCE AS IT BUILDS IN FROM
THE DESERT SOUTHWEST AND INTERMOUNTAIN WEST. THIS WILL RAPIDLY
WARM SURFACE TEMPERATURES THROUGH MONDAY AND BEYOND. OTHERWISE
ANTICIPATE DRY CONDITIONS THROUGH THESE PERIODS. GAH

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
FORECAST PROBLEM AT THE BEGINNING OF THE EXTENDED PERIOD WITH
TROF DIGGING ACROSS THE PACIFIC COAST PRODUCING DEEP SOUTHERLY
FLOW INTO THE NORTHERN PLAINS. HIGH AMPLITUDE PATTERN WILL PUMP
GULF MOISTURE NORTHWARD ON THE LOW LEVEL JET. MODELS ALSO
SUGGESTING DRY SLOT PUSHING INTO EASTERN MONTANA ON TUESDAY WHICH
MAY DISRUPT DEVELOPMENT OF CONVECTION. BETTER CHANCE OF RAIN WILL
OCCUR ON WEDNESDAY WITH COLD FRONT PUSHING ACROSS THE REGION.

FLOW PATTERN FLATTENS OUT BUT REMAIN CYCLONIC THROUGH THE END OF
THE PERIOD SO WILL CONTINUE WITH SOME CHANCES OF THUNDERSTORMS.
EBERT

PREVIOUS LONG TERM DISCUSSION...EXTENDED BEGINS WITH A RIDGE OVER
NORTHEAST MONTANA WHICH SLOWLY IS FORCED EAST BY THE DIGGING
TROUGH OVER THE UPPER GREAT BASIN. THE FLOW BECOMES SOUTH-
SOUTHEAST AT ALL LEVELS WHICH MAKES IT A VERY INTERESTING SYSTEM.

BOTH THE GFS AND ECMWF HAVE DIFFERENT PERIODS OF CONVECTION THROUGH
THE EXTENDED. NO GOOD EVENTS TIMED OUT OTHER THAN NEXT SATURDAY
NIGHT INTO SUNDAY WITH A COLD FRONT. THEREFORE WILL KEEP WITH THE
CLIMO OF SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS THROUGH THE
PERIOD. THE CONVECTION SHOULD FOLLOW TYPICAL DIURNAL AFTERNOON
AND EVENING BEST CHANCES... LESS DURING THE OVERNIGHT AND MORNING
HOURS. PROTON

&&

.AVIATION...
THUNDERSTORMS WILL PRODUCE BRIEF PERIODS OF IFR WITH HEAVY RAIN
THROUGH 06Z AS THEY TRACK FROM SOUTHWEST TO NORTHEAST THROUGH THE
EVENING. OTHERWISE VFR CONDITIONS ARE EXPECTED. WINDS WILL TURN
NORTHWEST LATE TONIGHT AND PERSIST THROUGH SUNDAY. RAE

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 2, 1:29 PM MST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
229 PM MDT SAT JUN 2 2012

MTZ016>027-059>062-031000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
229 PM MDT SAT JUN 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THIS AFTERNOON BRINGS THE POTENTIAL FOR THE FIRST SEVERE WEATHER
EVENT OF THE YEAR. STORMS ARE EXPECTED TO FIRE UP ACROSS CENTRAL
MONTANA AND SPREAD INTO EASTERN MONTANA DURING THE LATE AFTERNOON
AND EVENING HOURS...THEN DIE DOWN BY MIDNIGHT. THE PRIMARY THREATS
WILL BE STRONG WINDS... BRIEF HEAVY DOWNPOURS... AND HAIL OF NEAR
1 INCH. SOME MINOR SMALL STREAM FLOODING IS POSSIBLE WITH WATER
RUNOFF AS GROUNDS ARE ALREADY SATURATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 2, 1:35 PM MST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
235 PM MDT SAT JUN 2 2012

MTZ016-017-022130-
PHILLIPS-VALLEY-
235 PM MDT SAT JUN 2 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 330 PM MDT.

AT 231 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES NORTH OF DEVILS CREEK REC AREA...MOVING
EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF EASTERN PHILLIPS COUNTY...
  RURAL AREAS OF SOUTHWESTERN VALLEY COUNTY...
  RURAL AREAS OF SOUTHERN VALLEY COUNTY...

LAT...LON 4815 10689 4793 10680 4781 10759 4799 10766
TIME...MOT...LOC 2035Z 255DEG 40KT 4792 10749

TFJ
WEATHER.GOV/GLASGOW
Special weather statement, Jun 2, 4:31 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
531 PM MDT SAT JUN 2 2012

MTZ023-025-030000-
DAWSON-MCCONE-
531 PM MDT SAT JUN 2 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN MCCONE COUNTY IN NORTHEAST MONTANA...
  WESTERN DAWSON COUNTY IN NORTHEAST MONTANA...

UNTIL 600 PM MDT.

AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BROCKWAY...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF SOUTHERN MCCONE COUNTY...
  RURAL AREAS OF SOUTHEASTERN MCCONE COUNTY...
  RURAL AREAS OF WESTERN DAWSON COUNTY...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4718 10575 4736 10577 4744 10527 4722 10521
      4718 10567
TIME...MOT...LOC 2331Z 260DEG 26KT 4728 10568

GAH
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 145 km away, was scanning. The volume nearest the first event began at 23:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
June 2, 4:59 PM MST to 5:00 PM MST
Where
Dawson County, Lindsay Divide Dot
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
47.270, -105.270

Wind gusts as high as 61 mph were recorded both at 5:59 PM and 6:00 PM local time at the Lindsay Divide DOT site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391698.